Indiana, 2011

Hail in Indiana, May 10, 2011

May 10, 2011 · NWS IND · 19 events in 3 counties and zones

One of only two severe events during the first two thirds of the month occurred on May 10th, as thunderstorms developed along a warm front and dropped golf ball size hail on the northeastern section of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

One of only two severe events during the first two thirds of the month occurred on May 10th, as thunderstorms developed along a warm front and dropped golf ball size hail on the northeastern section of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 11:23 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 10, 11:23 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 PM EDT TUE MAY 10 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
A WARM FRONT WILL STALL OUT NORTHEAST OF THE AREA TONIGHT WHILE AN
UPPER RIDGE BUILDS INTO THE AREA. AN UPPER LOW WILL MOVE INTO THE
AREA FOR THE WEEKEND. THE UPPER RIDGE WILL BRING WARM AIR AND
LOWER CHANCES FOR RAIN...BUT COOLER CONDITIONS AND HIGHER CHANCES
FOR RAIN WILL RETURN WITH THE UPPER LOW THIS WEEKEND.

&&

.NEAR TERM /REST OF TONIGHT/...
STRONG UPPER RIDGE MAKING ITS PRESENCE KNOWN AS THERE HAS BEEN NO
MORE CONVECTIVE DEVELOPMENT IN THE WAKE OF THE WARM FRONTAL PASSAGE
EVEN WITH AMPLE INSTABILITY. LATEST RUN OF THE RAPID REFRESH SHOWS
NO PRECIP OVER ANY OF THE AREA TONIGHT AND 18Z GFS CONCURS. WITH NO
DEVELOPMENT JUST UPSTREAM ON SATELLITE AND RIDGE AXIS PROGGED TO
MOVE FROM JUST UPSTREAM TO DIRECTLY OVERHEAD DURING THE TONIGHT
PERIOD HAVE PULLED POPS OUT FROM ALL BUT THE FAR NORTHEASTERN
COUNTIES. ONLY LEFT A SLIGHT CHANCE IN THE NORTHEAST BEFORE 6Z
BECAUSE OF THE VICINITY OF THE WARM FRONT. LOW TEMPERATURES IN THE
MID 60S LOOK GOOD WITH DEWPOINTS CURRENTLY IN THE UPPER 60S THAT
SHOULD DROP A BIT OVERNIGHT. WITH THE UPPER RIDGE OVERHEAD AND THE
HIGHER DEWPOINTS THERE MAY BE SOME POTENTIAL FOR FOG. WITH WINDS
STAYING LIGHT BUT NOT GOING CALM BECAUSE OF PRESSURE GRADIENT THINK
THE BEST CHANCE FOR ANY FOG WILL BE IN AREAS THAT SAW SOME RAIN
TODAY AND ARE NEAREST TO THE WARM FRONT...SO WILL ADD PATCHY FOG
TO THE NORTHEASTERN COUNTIES.

&&

.SHORT TERM /WEDNESDAY THROUGH SATURDAY/...
THE UPPER RIDGE BEGINS TO MOVE OFF TO THE EAST WEDNESDAY AFTERNOON
AND LOSE ITS INFLUENCE. WITH THE EXPECTED INSTABILITY FEEL THAT
LOW POPS ARE WARRANTED ALL AREAS WEDNESDAY AFTERNOON. WITH A
RELATIVELY WARM START AND SUNSHINE...HIGHS IN THE MID 80S LOOK
GOOD...WHICH IS A BLEND OF MOS.

THE UPPER RIDGE WILL CONTINUE TO MOVE EAST INTO FRIDAY AS THE UPPER
LOW BEGINS ITS APPROACH. INSTABILITY WILL STILL BE AROUND. GIVEN
THESE CONVECTION WILL HAVE A CHANCE TO DEVELOP DURING THE PERIOD...SO
WENT LOW POPS INTO THURSDAY NIGHT. WENT A LITTLE HIGHER...BUT
STILL CHANCE CATEGORY...ON FRIDAY WITH THE UPPER LOW GETTING
CLOSER ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
PERIOD LOOKS TO BE COOL... CLOUDY... WITH WIDESPREAD DECENT CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEKEND. UPPER LEVEL
CUTOFF LOW PRESSURE SYSTEM LOOKS TO TRACK SOUTHEASTWARD FROM THE
WEST OF THE OHIO VALLEY DURING THE WEEKEND AND INTO EARLY NEXT WEEK.
THIS IS SUPPORTED BY BOTH ECMWF AND GFS... BUT THERE ARE SOME
DIFFERENCES IN THE INTENSITY AND TRACK DURING THIS PERIOD. BY MONDAY
NIGHT... THE GFS HAS THE SYSTEM STRONGER AND CENTERED OVER
TENNESSEE... WHEREAS THE ECMWF HAS THE SYSTEM FURTHER SOUTH NEAR THE
GULF COAST.

AFTER COLLABORATING WITH OTHER OFFICES ON UNCERTAINTY WITH THE
GUIDANCE... DECIDED TO USE A BLEND OF HPC AND ECMWF.  LOOKS LIKE
BEST CHANCE FOR THUNDERSTORMS WOULD BE SATURDAY INTO SUNDAY AS SFC
LOW TRACKS SOUTHEASTWARD ALMOST DIRECTLY OVER THE AREA. TAPERED OFF
PRECIP AMOUNTS AND DECREASED POPS AS THE SYSTEM DEPARTS AND HIGH
PRESSURE BUILDS IN EARLY NEXT WEEK. TEMPS LOOK TO CONTINUE TRENDING
DECENTLY BELOW NORMAL WITH LOWS IN THE UPPER 40S TO LOW 50S MONDAY
AND TUESDAY MORNING. STUCK CLOSE TO HPC FOR WINDS.

&&

.AVIATION /DISCUSSION FOR THE 11/06Z TAFS/...

VFR CEILINGS SHOULD PREVAIL THROUGH THE TAF PERIOD. WITH LATE
EVENING DEW POINTS IN THE UPPER 60S...COULD SEE SOME MVFR FROM
09Z-12Z ESPECIALLY AT HUF AND BMG WHERE THE DEW POINT DEPRESSION WAS
ONLY 4 DEGREES LATE THIS EVENING. HOWEVER...WITH CIRRUS DECK MOVING
IN FROM THE WEST AND NO RAIN YESTERDAY ACROSS THE TAF SITES...FOG
SHOULD NOT BE WORSE THAN MVFR DESPITE LIGHT TO CALM WINDS.

ISOLATED WARM SECTOR THUNDERSTORMS CAN NOT BE RULED OUT THROUGH
EARLY TOMORROW AFTERNOON...BUT WITH THE ATMOSPHERE EXPECTED TO BE
CAPPED...BEST CHANCE OF THUNDERSTORMS WILL BE AFTER 20Z AS UPPER
RIDGE MOVES TO THE EAST OF THE TAF SITES. STILL TOO FAR OUT AND
WIDESPREAD COVERAGE NOT ANTICIPATED...SO WILL ONLY GO WITH CB'S FOR
NOW.

WINDS WILL BE LESS THAN 10 KNOTS THROUGH THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50/SMF/CP
NEAR TERM...CP
SHORT TERM...50/SMF
LONG TERM....AKB
AVIATION...MK
Hazardous weather outlook, May 10, 12:17 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
117 PM EDT TUE MAY 10 2011

INZ021-030-031-036>039-045>047-052>054-062-111730-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-PUTNAM-
HENDRICKS-MARION-CLAY-OWEN-MORGAN-MONROE-
117 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS A SLIGHT RISK SOME
OF THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING
WINDS...HAIL...AND HEAVY RAIN. LIGHTNING IS ALSO THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
MONDAY. A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION...MAINLY
ON WEDNESDAY AND THURSDAY. HOWEVER...OUTBREAKS OF SEVERE WEATHER
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-061-067>070-111730-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-GREENE-
KNOX-DAVIESS-MARTIN-LAWRENCE-
117 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS A SLIGHT RISK SOME OF
THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING
WINDS...HAIL...AND HEAVY RAIN. LIGHTNING IS ALSO THREAT FROM ANY
THUNDERSTORM.

FLOODING WILL CONTINUE ALONG AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG AREA RIVERS THROUGH
THE WEEK IN SOME AREAS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
MONDAY. A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION...MAINLY
ON WEDNESDAY AND THURSDAY. HOWEVER...OUTBREAKS OF SEVERE WEATHER
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ040>042-048-049-055>057-063>065-071-072-111730-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-BROWN-
BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
117 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. THERE IS A SLIGHT RISK SOME OF THESE STORMS
COULD BE SEVERE AND PRODUCE DAMAGING WINDS...HAIL...AND HEAVY
RAIN. LIGHTNING IS ALSO THREAT FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
MONDAY. A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION...MAINLY
ON WEDNESDAY AND THURSDAY. HOWEVER...OUTBREAKS OF SEVERE WEATHER
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Special weather statement, May 10, 12:05 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
105 PM EDT TUE MAY 10 2011

INZ029-030-036-101730-
CLINTON-MONTGOMERY-TIPPECANOE-
105 PM EDT TUE MAY 10 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MONTGOMERY...WESTERN
CLINTON AND SOUTHEASTERN TIPPECANOE COUNTIES UNTIL 130 PM EDT...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF LAFAYETTE...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
CLARKS HILL AROUND 120 PM EDT...
MULBERRY AND COLFAX AROUND 125 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4042 8653 4019 8647 4019 8656 4019 8670
      4018 8671 4017 8686 4034 8689
TIME...MOT...LOC 1706Z 263DEG 22KT 4027 8683

MRD/SMF
Local storm report, May 10, 12:44 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             CICERO                  40.12N 86.02W
05/10/2011  E0.50 INCH       HAMILTON           IN   TRAINED SPOTTER

&&

SMFLECHT

The radar

The Indianapolis radar (KIND), 53 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Hamilton

When
May 10, 12:46 PM EST to 12:48 PM EST
Where
Hamilton County, 0.85 mi NNE of Cicero
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.141, -86.013

Hail, Hamilton

When
May 10, 12:49 PM EST to 12:51 PM EST
Where
Hamilton County, 0.69 mi S of Cicero
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.120, -86.020

Hail, Hamilton

When
May 10, 12:50 PM EST to 12:52 PM EST
Where
Hamilton County, Arcadia
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.170, -86.020

Hail, Hamilton

When
May 10, 1:02 PM EST to 1:04 PM EST
Where
Hamilton County, 2.1 mi NE of Strawtown
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.140, -85.920

Golf ball sized hail was reported to be covering the ground near 246th Street and Brehm Road.

Hail, Hamilton

When
May 10, 1:04 PM EST to 1:06 PM EST
Where
Hamilton County, 0.87 mi NE of Omega
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.210, -85.920

Hail, Madison

When
May 10, 1:06 PM EST to 1:08 PM EST
Where
Madison County, 2 mi ESE of Perkinsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.139, -85.835

Hail, Madison

When
May 10, 1:11 PM EST to 1:13 PM EST
Where
Madison County, 2.1 mi NE of Perkinsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.170, -85.840

Hail, half dollar to golf ball sized, was reported with this storm.

Hail, Madison

When
May 10, 1:13 PM EST to 1:15 PM EST
Where
Madison County, 0.64 mi SE of Perkinsville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.144, -85.860

Hail, Madison

When
May 10, 1:15 PM EST to 1:17 PM EST
Where
Madison County, 2.37 mi N of Lapel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.104, -85.844

Quarter sized hail was reported at the intersection of County Roads 10 North and 900 West.

Hail, Madison

When
May 10, 1:15 PM EST to 1:17 PM EST
Where
Madison County, 0.69 mi N of Linwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.210, -85.680

Hail, Madison

When
May 10, 1:30 PM EST to 1:32 PM EST
Where
Madison County, 1 mi N of Prosperity
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.194, -85.670

Hail was reported to be covering the ground, one mile north of Prosperity.

Hail, Delaware

When
May 10, 1:40 PM EST to 1:42 PM EST
Where
Delaware County, 2.14 mi NNE of Daleville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -85.560

Hail fell for five minutes and was covering the ground.

Hail, Madison

When
May 10, 1:45 PM EST to 1:47 PM EST
Where
Madison County, 0.18 mi NNW of Anderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.102, -85.681

Quarter sized hail was covering the ground in this location.

Hail, Delaware

When
May 10, 1:50 PM EST to 1:52 PM EST
Where
Delaware County, 0.63 mi S of Devon Park
Measured
1.75 in hail
Reported by
Public
Coordinates
40.221, -85.428

Hail, Madison

When
May 10, 1:50 PM EST to 1:52 PM EST
Where
Madison County, 0.87 mi NE of Anderson Jessup Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.190, -85.640

Hail, Delaware

When
May 10, 1:55 PM EST to 1:57 PM EST
Where
Delaware County, 1.66 mi SSW of Delaware Co Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.207, -85.407

Hail, Delaware

When
May 10, 2:16 PM EST to 2:18 PM EST
Where
Delaware County, 4.52 mi N of Albany
Measured
1 in hail
Reported by
Public
Coordinates
40.365, -85.221

Hail, Delaware

When
May 10, 2:48 PM EST to 2:50 PM EST
Where
Delaware County, 1.38 mi N of Eaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -85.350

Hail, Delaware

When
May 10, 3:11 PM EST to 3:13 PM EST
Where
Delaware County, 0.05 mi WNW of Albany
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.300, -85.231

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308459, 308460, 308458, 308469, 308472, 308473, 308479, 308487, 308488, 308489, 308490, 308492, 308493, 308494, 308495, 308496, 308500, 308497, 308499.